A paper was recently published in the Journal of Psychiatry that links hormonal methods of birth control with a suicide risk. Researchers in Denmark found that all forms of hormonal birth control methods including pills, the patch, the rings and hormonal IUDs have up to triple the risk of suicide as women who never used hormonal birth control. They also found in a previously released study that hormonal birth control is associated with a 70% increased risk of depression. The risk of depression and suicide appear related. However, we do not really know how hormones may increase the risk of depression or suicide. It is reasonable to assume that hormones may affect the mood. Interestingly, the risk isn’t related to the amount of hormones present in the various methods. The highest risk is seen with the patch, followed by IUD, vaginal ring and then the pill.
Should hormonal methods continue to be used based on the evidence? I believe the answer is yes. There is little reason to discourage women from continuing to use the method when they have already been using it successfully. The absolute risk of suicide is still extremely low. We should remember the numerous health benefits of the hormonal methods including regulation of menstrual cycle, decreased bleeding, decreased menstrual cramps, and prevention of uterine and ovarian cancers. Besides, the risk of unintended pregnancy and pregnancy-related complications must be taken into consideration. In addition, there may be other confounding factors involved. It is possible that women who are using hormonal methods of birth control are more likely to be in relationships than nonusers, and relationships can certainly bring about emotional challenges that may lead to depression and increased suicide risk.
Nevertheless, I think it is important to be aware of this possible association when using a hormonal method of birth control. This is particularly true for the first time hormone users. The risk was found to peak about a few months after initiation and tended to drop to lower levels thereafter. Young women who are going on a hormonal method for the first time should be counseled regarding possible mood changes and to report it promptly if they experience this symptom.